How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Z Your Own Question
Dr. Z
Dr. Z, Psychologist
Category: Mental Health
Satisfied Customers: 10643
Experience:  Psy.D. in Clinical Forensic Psychology with a background in treating severe mental illnesses.
74815544
Type Your Mental Health Question Here...
Dr. Z is online now
A new question is answered every 9 seconds

I have had trouble sleeping. I am taking ativan and ambien

Customer Question

Hello,
I have had trouble sleeping. I am taking ativan and ambien both. But they were not enough to sleep. SO I found some neurontin that my husband takes and started taking it to sleep. It helps me sleep but gives me a big hang over I fell down the stairs today.
How can I get off the neurontin? Is it ok to take it?
Submitted: 1 year ago.
Category: Mental Health
Expert:  Dr. Z replied 1 year ago.

*This website DOES NOT constitute treatment and only provides information and advice in a Q&A format. For treatment (therapy and/or medications) you must go to a licensed professional in your area. Please note that anything said here is not private or confidential, as this is a public forum.

Hello and thank you for using JustAnswer. There is nothing wrong with taking Neurontin with the Ativan and Ambien as the only major interaction effect is increased sedation, which explains the "hangover" effect in the morning, so you can continue if you like, but you may want to consider lowering the dose of the Neurontin. May I ask what dose of the Neurontin, Ambien, and Ativan are you currently taking?

Customer: replied 1 year ago.
Ambien 10mgs
Ativan 2mgs
Customer: replied 1 year ago.
Does neurontin make you gain weight?
Customer: replied 1 year ago.
I can't reach my doc, she does not return my calls
Expert:  Dr. Z replied 1 year ago.

And the Neurontin dose? Yes Neurontin can unfortunately cause weight gain

Customer: replied 1 year ago.
300mgs
Customer: replied 1 year ago.
is it because neurontin makes you eat more???
Expert:  Dr. Z replied 1 year ago.

Neurontin does come in 100mg capsules, so you can lower the dose to 100mg at night to avoid that hangover effect. Also you can just stop Neurontin at 300mg since that is a very low dose of the medication, so there is likely no chance of withdrawal symptoms. It is unclear exactly why Neurontin can cause weight gain, but it is not an appetite stimulant so most likely that is not the cause of weight gain. Instead current theories suggest that it changes how you metabolize fat

Customer: replied 1 year ago.
Thank you so much for helping me!!!
Customer: replied 1 year ago.
300mgs of neurontin is a low dose??
Expert:  Dr. Z replied 1 year ago.

Yes for comparison sake the maximum dose of Neurontin is usually 2400mg/day although 3600mg/day is tolerated as well. You are most welcome, I wish you all the best :)

*Please do not forget to leave a positive rating at the top of the page so that I can get credit for helping you. Thank you, ***** ***** appreciate it.